Kansas, 2010

Flash Flooding and Hail in Kansas, September 1, 2010

September 1, 2010 · NWS ICT · 10 events in 2 counties and zones

The convergence of two surface boundaries and an unstable airmass led to the development of supercell thunderstorms across Central Kansas. The isolated supercells produced large hail across Central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
$200
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

The convergence of two surface boundaries and an unstable airmass led to the development of supercell thunderstorms across Central Kansas. The isolated supercells produced large hail across Central Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 1, 5:26 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Sep 1, 5:26 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
626 PM CDT WED SEP 1 2010

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
ONE LARGE AREA OF CONVECTION HAS EXITED SERN KS AND COOLER MORE
STABLE OUTFLOW SHOULD KEEP THAT AREA FREE OF PRECIPITATION THIS
EVENING. OTHER WIDELY SCATTERED T-STORMS SHOULD DEVELOP ACROSS
CENTRAL/S-CNTRL KS THIS EVENING IN WAA/ISENTROPIC LIFT ASSOCIATED
WITH A DEVELOPING 35KT SWRLY LOW-LEVEL JET. THE LOW-LEVEL JET IS
PROGGED TO VEER LATE TONIGHT...WITH ANY REMNANT TS ACTIVITY
SHIFTING INTO THE FLINT HILLS/SERN KS. SCT-BKN IFR CLOUDS COULD
DEVELOP NEAR I-70 EARLY THURS AM GIVEN HIGH BOUNDARY LAYER
MOISTURE/LIGHT SERLY WIND. STRONG COLD FRONT WILL ENTER CENTRAL KS
LATE THURS AM...THEN SWEEPING THRU S-CNTRL/SERN KS THURS PM.
DEVELOPING STRONG INSTABILITY SOUTH OF THE FRONT AND SOME UPPER
SUPPORT SHOULD LEAD TO AT LEAST SCT TS IN THE PM HOURS IN
S-CNTRL/SERN KS.

JMC

&&

.PREV DISCUSSION... /ISSUED 327 PM CDT WED SEP 1 2010/

DISCUSSION...

THROUGH TONIGHT:

MAIN FORECAST CHALLENGE IS CONVECTION. CONFIDENCE IS MODERATE.

AS OF 19Z...CONVECTION FROM THIS MORNING MOVED OFF TO THE EAST
FOR THE MOST PART. HOWEVER...STORMS REMAIN OVER SOUTHEAST KANSAS
WHERE 1 TO 2 INCHES OF RAIN HAS FALLEN. THE CONVECTION FROM THIS
MORNING HAS CAUSED A RATHER STRONG COLD POOL WITH TEMPERATURES IN
THE MID 70S. THE OUTFLOW ASSOCIATED WITH THIS HAS REACHED THE
WESTERN PART OF THE FORECAST AREA.

CONVERGENCE ALONG THIS BOUNDARY IS MODEST AT BEST. STORMS CONTINUE
TO DEVELOP ALONG THIS BOUNDARY...BUT THEY ARE WEAK...SHORT
LIVED...AND POSE LITTLE THREAT AT THIS TIME TO BECOME SEVERE.

THIS BOUNDARY IS MOVING INTO AN AREA OF FAVORABLE MLCAPES /2500
J/KG/ AND EFFECT SHEAR /35KTS/ FOR ORGANIZED THUNDERSTORM
DEVELOPMENT. THAT SAID...NEED TO GET ENOUGH CONVERGENCE AND AT
THIS TIME...THAT IS THE LIMITING FACTOR.

SHOULD STORMS DEVELOP...THE MAIN SEVERE WEATHER THREAT WOULD BE
WIND DAMAGE...A SMALL CHANCE OF LARGE HAIL. THE WAY THINGS MAY
PLAY OUT IS THAT CONVECTION GET MORE WIDESPREAD ONCE THE LOW LEVEL
JET/MOISTURE TRANSPORT INCREASES THIS EVENING. IF THIS OCCURS...WE
COULD BE LOOKING AT A FLOODING SITUATION OVER SOUTHEAST
KANSAS...SO ISSUED A FLOOD WATCH FOR TONIGHT.

THURSDAY:

MAIN FORECAST CHALLENGE IS CONVECTION. ONCE THE STORMS FROM
TONIGHT DEVELOP AND MOVE EAST OUT OF THE AREA...A COLD FRONT WILL
MOVE THROUGH THE REGION DURING THURSDAY AFTERNOON. THIS IS GOOD
TIMING FOR THUNDERSTORMS TO DEVELOP ALONG THE FRONT. THESE SHOULD
BE FAST MOVERS AND COULD BE SEVERE...ESPECIALLY WITH THE AMOUNT OF
CONVERGENCE/FORCING ALONG THE FRONT AND FAVORABLE SHEAR BUOYANCY
COMBINATIONS. HIGH CONFIDENCE IN PRECIPITATION...ESPECIALLY GIVEN
THE CERTAINTY OF THIS REPRESENTED BY THE SREF. CONFIDENCE IN
SEVERE IS RATHER MODERATE.

FRIDAY THROUGH TUESDAY:

MAIN FORECAST CHALLENGE IS TEMPERATURES. CONFIDENCE IS HIGH.

FSU CONFIDENCE CHARTS SHOWING HIGH CONFIDENCE FORECAST WITH LOW
VARIABILITY IN THE ENSEMBLES. HIGH PRESSURE SHOULD MOVE INTO THE
AREA BY LATE WEEK AND GRADUALLY MOVE EAST OVER THE WEEKEND. BY
EARLY NEXT WEEK...WINDS WILL BECOME MORE SOUTHERLY WITH
TEMPERATURES WARMING BACK UP. HIGHS LATE WEEK SHOULD BE IN THE 80S
AND RETURNS TO THE 90S EARLY NEXT WEEK.

COOK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    74  88  57  81 /  50  40  10   0
HUTCHINSON      69  86  55  81 /  50  30   0   0
NEWTON          72  85  55  80 /  50  40   0   0
ELDORADO        71  87  55  80 /  60  50  10   0
WINFIELD-KWLD   73  92  58  81 /  70  60  20   0
RUSSELL         67  82  49  81 /  40  20   0   0
GREAT BEND      66  81  50  81 /  40  20   0   0
SALINA          70  82  54  80 /  50  30   0   0
MCPHERSON       70  84  54  80 /  50  30   0   0
COFFEYVILLE     73  92  59  82 / 100  80  40   0
CHANUTE         71  90  56  82 /  80  80  20   0
IOLA            71  89  56  82 /  70  80  20   0
PARSONS-KPPF    72  91  58  82 / 100  80  30   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH THURSDAY MORNING FOR KSZ071-072-095-096-099-
100.

&&
Hazardous weather outlook, Sep 1, 3:30 PM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
430 PM CDT WED SEP 1 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-022130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
430 PM CDT WED SEP 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A FLOOD WATCH IS IN EFFECT FOR SOUTHEAST KANSAS TONIGHT. SEE
LATEST STATEMENT FOR DETAILS.

NUMEROUS THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION TONIGHT.
THERE IS A SMALL CHANCE THESE COULD BE SEVERE WITH THE MAIN THREAT
BEING WINDS GREATER THAN 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT MOVING ACROSS THE AREA WILL BRING ANOTHER ROUND OF
STRONG TO SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EARLY
EVENING. DAMAGING 60 TO 70 MPH WINDS WILL BE THE PRIMARY THREAT.

HEAT INDICES WILL BE NEAR 100 NEAR THE OKLAHOMA BORDER IN SOUTHEAST
KANSAS THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COOK

The radar

The Dodge City radar (KDDC), 140 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 flash flood. Local standard time, as filed.

Hail, Russell

When
September 1, 6:27 PM CST
Where
Russell County, 2.97 mi SE of Milberger
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.687, -98.885

Hail, Russell

When
September 1, 6:35 PM CST
Where
Russell County, 2.28 mi SE of Milberger
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.697, -98.890

Goflball to hen egg sized hail was observed by a trained weather spotter.

Hail, Russell

When
September 1, 6:37 PM CST
Where
Russell County, 7.93 mi E of Milberger
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.725, -98.773

The hail was one to one and a half inches in diameter.

Flash Flood, Russell

When
September 1, 7:32 PM CST to 9:49 PM CST
Where
Russell County, 8.31 mi S of Dorrance to 8.68 mi S of Dorrance
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
38.730, -98.590

Most of the creeks across the extreme southeast portion of the county came out of their banks.

Hail, Barton

When
September 1, 7:32 PM CST
Where
Barton County, 2.13 mi SW of Hoisington
Measured
1 in hail
Reported by
Public
Coordinates
38.500, -98.800

The hail was penny to quarter size.

Hail, Barton

When
September 1, 8:30 PM CST
Where
Barton County, 0.54 mi W of Hoisington
Measured
2 in hail
Reported by
Public
Coordinates
38.520, -98.780

The local broadcast media Kake-TV relayed the report from the public.

Hail, Barton

When
September 1, 8:32 PM CST
Where
Barton County, 0.54 mi W of Hoisington
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.520, -98.780

Hail, Barton

When
September 1, 8:39 PM CST
Where
Barton County, 2.13 mi SW of Hoisington
Measured
1 in hail
Reported by
Public
Coordinates
38.500, -98.800

Hail, Barton

When
September 1, 8:40 PM CST
Where
Barton County, 3.79 mi E of Heizer
Measured
2 in hail
Reported by
Public
Coordinates
38.420, -98.810

A report of hen egg sized hail was relayed by the braodcast media at KSN-TV.

Flash Flood, Barton

When
September 1, 8:49 PM CST to 10:49 PM CST
Where
Barton County, 2.14 mi SSW of Stickney to 4.64 mi NNW of Stickney
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
38.600, -98.830

Water was running over Highway 281 in a few locations.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259651, 259652, 259653, 259664, 259669, 259671, 259672, 259673, 259881, 259667.